Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 170, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 8, 2020, 5:51 PM CDT for Keya Paha County, Nebraska. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2020, 5:51 PM CDT (22:51 UTC)
- Expired
- Jul 8, 2020, 6:30 PM CDT
- In force
- 39 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Keya Paha County, NE
The radar
The North Platte radar (KLNX), 127 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 6:05 PM CDT | HAIL 1 | 15 Nnw Bobcat State Wil, NE | |
| Jul 8, 6:39 PM CDT | HAIL 1 | 13 Nw Springview, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 5:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -412 J/kg
- Mixed-layer LCL
- 2117 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
219
WUUS53 KLBF 082251
SVRLBF
NEC103-082330-
/O.NEW.KLBF.SV.W.0170.200708T2251Z-200708T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
551 PM CDT Wed Jul 8 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northwestern Keya Paha County in north central Nebraska...
* Until 630 PM CDT.
* At 551 PM CDT, a severe thunderstorm was located 7 miles northeast
of Norden, or 13 miles northwest of Springview, moving northeast at
10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Keya Paha County.
This includes the following highways...
Highway 183 between mile markers 220 and 225.
Highway 12 between mile markers 31 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4299 9957 4281 9996 4295 10016 4300 10009
4300 9958
TIME...MOT...LOC 2251Z 220DEG 8KT 4293 9997
HAIL...1.25IN
WIND...60MPH
$$
JWS2 follow-up statements
864
WWUS53 KLBF 082303
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
603 PM CDT Wed Jul 8 2020
NEC103-082330-
/O.CON.KLBF.SV.W.0170.000000T0000Z-200708T2330Z/
Keya Paha NE-
603 PM CDT Wed Jul 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN KEYA PAHA COUNTY...
At 602 PM CDT, a severe thunderstorm was located 7 miles northeast of
Norden, or 13 miles northwest of Springview, moving northeast at 5
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Keya Paha County.
This includes the following highways...
Highway 183 between mile markers 220 and 225.
Highway 12 between mile markers 31 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4299 9957 4281 9996 4295 10016 4300 10009
4300 9958
TIME...MOT...LOC 2302Z 246DEG 5KT 4293 9997
HAIL...1.50IN
WIND...60MPH
$$
JWS889
WWUS53 KLBF 082313
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
613 PM CDT Wed Jul 8 2020
NEC103-082330-
/O.CON.KLBF.SV.W.0170.000000T0000Z-200708T2330Z/
Keya Paha NE-
613 PM CDT Wed Jul 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN KEYA PAHA COUNTY...
At 612 PM CDT, a severe thunderstorm was located 8 miles northeast of
Norden, or 12 miles northwest of Springview, moving northeast at 5
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Keya Paha County.
This includes the following highways...
Highway 183 between mile markers 220 and 225.
Highway 12 between mile markers 31 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4299 9957 4281 9996 4295 10016 4300 10009
4300 9958
TIME...MOT...LOC 2312Z 246DEG 5KT 4294 9995
HAIL...1.25IN
WIND...60MPH
$$
JWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:03 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 8, 4:03 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service North Platte NE 403 PM CDT Wed Jul 8 2020 .SYNOPSIS... Issued at 402 PM CDT Wed Jul 8 2020 Upper low situated over southern portions of the Canadian provinces of AB/SK with upper PV anomaly rounding the base in northern MT. A second area of enhanced westerlies extends across the intermountain west. These will become players in the thunderstorm activity later today. Associated surface frontal boundary has entered the northwest Sandhills and and is beginning to stall in that area. In general southwesterly flow aloft is predominant over the northern rockies and northern Plains. This flow weakens over western and north central NE and becomes diffluent aloft which is a favorable pattern for a possible larger MCS later today. && .SHORT TERM...(This evening through Thursday night) Issued at 402 PM CDT Wed Jul 8 2020 For tonight...the aforementioned frontal boundary is in the process of stalling across the northwest Sandhills and radar presentation of a fine line early, indicating decent convergence, is now becoming more diffuse as would be epxected initially with a stalling boundary. However, short range models suggest this is temporary as mid level FGEN associated with a segment of the upper jet progressing through the northern Rockies develops and enhances mesoscale lift co-located with the stalled surface front this afternoon. This mid level FGEN is most pronounced over the northwestern portion of the area initially and therefore am expecting convection to initiate there first, likely in the Brown/Cherry/Hooker county vicinity. Most convection allowing models (CAMs) agree with this scenario and one of those, the HRRR, initiates in southeast Cherry county around 21-22Z. This area will be characterized by marginal deep layer shear of around 30 kts but surfaced based CAPE exceeding 4000 J/kg so rapid development would be likely. Forecast soundings suggest a very dry subcloud layer. Mesoscale analysis of DCAPE already suggesting an outflow dominant progression making out confidence level in a damaging wind event fairly high especially as cold pools begin to organize. Would expect upscale growth to take a little while as storm interactions will be likely early on. It is also worth mentioning that the mid afternoon thermal pattern along with steep low level lapse rates and weak low level shear along the front will be favorable for landspouts should a vigorous updraft become co-located with an area of pre-existing misoscale vorticity. Will be watching for this as the pattern favors this, although detection is always difficult. Also later this afternoon expect additional development along the Laramie Range in southeast WY associated with mid level forcing across the central Rockies and low level upslope flow behind the front. This area also will move east and, along with new convective development further south along the front, will merge and allow a more organized cold pool to form and the QLCS should begin to more rapidly push southeastward by late evening. As mentioned main threat will likely be strong wind and agree with the SPC designation of the hatched area which signifies potential for 65+ mph. Hail will also be possible with the most vigorous updrafts initially. with high LCLs the overall tornado threat is small, however with colliding boundaries there is a small possibility. In addition, locally heavy rainfall will be possible especially with merging convective segments. Thursday...assuming the MCS develops as expected and develops a well organized cold pool would expect that the boundary will be pushed well into KS by Thursday morning. The upslope flow on the cool side of the front paired with mid level large scale forcing associated with broad northwest flow aloft will again promote terrain-initiated convective development further west moving east-southeast into the southern Panhandle and possibly portions of southwest NE. Large scale models typically develop convection too far north in this type of scenario and will side with the CAMs on limited spatial coverage and confined more so to the western portion of the area. .LONG TERM...(Friday through Wednesday) Issued at 402 PM CDT Wed Jul 8 2020 Upper level ridging will build across the southwest United States beginning this weekend which will put the area in northwesterly flow aloft. However increasing subsidence associated with the building ridge will limit widespread rainfall. In this pattern any thunderstorm development will favor north central NE primarily. Temperatures will generally be near or slightly above average for this time of year. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1247 PM CDT Wed Jul 8 2020 Scattered thunderstorms are expected to develop in the northwest portions of Nebraska this afternoon. Thunderstorms will move southeast later this afternoon and tonight. Confidence is not high that storms will directly either the KVTN or KLBF terminals. Therefore, have included a VCTS for thunderstorms late this afternoon and early this evening. Overall VFR conditions are expected, but local MVFR or IFR are possible in and near thunderstorms. Thunderstorms should move southeast of the area this evening, with VFR conditions prevailing. Winds today will be south to southeast at 10 to 20 knots with variable and mostly light winds tonight into Thursday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Stoppkotte SHORT TERM...Stoppkotte LONG TERM...Stoppkotte AVIATION...Meltzer/Taylor
Hazardous weather outlook, Jul 8, 3:35 PM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 335 PM CDT Wed Jul 8 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-092045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 335 PM CDT Wed Jul 8 2020 /235 PM MDT Wed Jul 8 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered thunderstorms will move into portions of north central and southwest Nebraska this evening. Some storms may be severe. Potential hazards associated with these storms include damaging winds and large hail. Locally heavy rainfall is also possible, especially east of Highway 83. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. The chance for isolated thunderstorms continues Thursday and Thursday evening. An isolated severe storm is possible across south and southwestern Nebraska. The strongest storms will be primarily south of Interstate 80 and could produce damaging winds and large hail. Thunderstorms are also possible on Friday evening. The greatest potential for severe weather is across the Sandhills and north central Nebraska, where damaging winds and very heavy rainfall are the main threats. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Meltzer/Taylor
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:16 PM CDT | Special Weather Statement | LBF | Deuel | 44 min |
| Jul 7, 7:49 PM CDT | Special Weather Statement | LBF | Sheridan | 41 min |
| Jul 7, 8:09 PM CDT | Special Weather Statement | LBF | Chase, Deuel | 51 min |
| Jul 7, 10:57 PM CDT | Special Weather Statement | LBF | Garden, Sheridan | 63 min |
| Jul 7, 11:34 PM CDT | Special Weather Statement | LBF | Chase, Deuel | 56 min |
| Jul 8, 12:01 AM CDT | Special Weather Statement | LBF | Sheridan | 59 min |
| Jul 8, 12:40 AM CDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 50 min |
| Jul 8, 1:00 AM CDT | Special Weather Statement | LBF | Garden | 30 min |
| Jul 8, 1:29 AM CDT | Special Weather Statement | LBF | Grant | 61 min |
| Jul 8, 1:32 AM CDT | Special Weather Statement | LBF | Deuel, Garden | 58 min |
| Jul 8, 2:13 AM CDT | Special Weather Statement | LBF | Sheridan | 47 min |
| Jul 8, 2:31 AM CDT | Special Weather Statement | LBF | Cherry, Grant | 44 min |
| Jul 8, 2:33 AM CDT | Special Weather Statement | LBF | Deuel, Garden | 42 min |
| Jul 8, 3:12 AM CDT | Special Weather Statement | LBF | Cherry | 48 min |
| Jul 8, 6:11 PM CDT | Special Weather Statement | LBF | Deuel | 49 min |
| Jul 8, 6:17 PM CDT | Severe Thunderstorm Warning | LBF | Deuel | 43 min |
| Jul 8, 6:26 PM CDT | Severe Thunderstorm Warning | LBF | Keya Paha | 49 min |
| Jul 8, 6:43 PM CDT | Special Weather Statement | LBF | Brown | 47 min |
| Jul 8, 6:51 PM CDT | Tornado Warning | LBF | Perkins | 39 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.